Couldn't find what you looking for?

TRY OUR SEARCH!

Women's brains are hard-wired to be protective of their bodies and of their children. The female brain is uniquely sensitive to estrogen, so that the more estrogen is in a woman's bloodstream, the harder it is for the brain to rewire itself after a frightening or worrisome experience. Estrogen literally causes the brain to fixate on scary events.

When would a woman's estrogen levels go up? Estrogen powers the first half of the menstrual cycle. It stimulates growth in the lining of the uterus that prepares it just in case the egg (or eggs) released by the fallopian tubes become fertilized. Once the egg is released, about the middle of a woman's cycle, estrogen levels fall and progesterone levels increase so that the the fertilized egg can "take" in the lining of the uterus.

Coming off any kind of contraceptive that also stops menstruation will result in higher estrogen levels than a woman has known while she was on the Pill. Coming off a "combination Pill" may result in higher estrogen levels when a woman stops taking it. Because a woman's estrogen levels are higher during the first 14 days of her period, any withdrawal effects will be greatest during the first half of her period (which may or may not be 14 days) until she ovulates. Fear, anxiety, obsession-compulsion, and panic should be less of a problem until the next period, when the cycle will start all over again.

Of course, women are already very familiar with the problems that accompany their menstrual cycles. These just come back, sometimes with a vengeance, when they stop the Pill.

Another common occurrence after cessation of the Pill is a surge in the body's production of follicle stimulating hormone. This isn't due to a change in woman's ovaries, as would be the case in a disease condition called Turner's syndrome. It's simply a side effect of being on the Pill. For up to a year, ovulation may come with visible symptoms, so that women both feel a pain in the middle when they ovulate, and see changes in their bodies. The cervix may pull up, soften a bit, and open a little wider, to accommodate sexual intercourse that could fertilize the egg. The cervical mucus (the stuff that gets your underwear sticky) may loosen so it can transport sperm more readily. Crusty secretions become fluid secretions, and dark secretions typically become lighter. These signs of ovulation may be more intense for up to a year after a woman comes off the Pill.

What can you do about these problems?

  • Not to minimize this very real problem, but you may need to wait. It can take up to 12 months for a woman's body to figure out it's no longer on the Pill.
  • Pay close attention to changes in the time of ovulation. Not every woman is automatically fertile exactly 14 days after her period. If pregnancy is not desired, then it is important to avoid unprotected sexual intercourse with a male partner up to five days before ovulation. This may mean no sex sooner after the period than before.
  • In the most severe cases, doctors can treat excessive production of follicle stimulating hormone. Ironically, as long as FSH production is too high, the chances of pregnancy are lower than normal (although not zero). However, this problem usually sorts itself out in about 12 months.

Women's discomfort when coming off the Pill is not something doctors should trivialize. The problems of hormonal imbalances are very real, and deserve sympathy. Treating the problem, however, can involve complications that could cause side effects that almost as bad as the original symptoms, so make every effort, if you can, to withstand the discomfort. It will eventually go away. If you do choose to go back on birth control, you may want to ask about the mini-Pill (although it's not as protective against pregnancy) and to avoid contraceptives that sometimes can completely stop menstruation, such as Yaz.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums